Missouri, 2008

Heavy Snow in Missouri, March 4, 2008

March 4, 2008 · NWS SGF · 14 events in 14 counties and zones

Narrow but heavy bands of snow affected portions of the Missouri Ozarks during the morning hours of March 4. Snow bands as narrow as 20 miles produced accumulations up to 8 inches.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Narrow but heavy bands of snow affected portions of the Missouri Ozarks during the morning hours of March 4. Snow bands as narrow as 20 miles produced accumulations up to 8 inches. Nearly whiteout conditions were reported within these intense snow bands where hourly accumulations approached 2 inches per hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 3, 11:47 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Mar 3, 11:47 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1147 PM CST MON MAR 3 2008

.DISCUSSION...

SHORT TERM (TONIGHT THROUGH TUESDAY)...

THE WEATHER SCENARIO FOR THE NEXT 24 HOURS WILL BE RATHER COMPLEX
AS MODELS HAVE AGAIN INDICATED THAT THE STRONG UPPER LOW OVER NORTH
TEXAS WILL MOVE ACROSS NORTHERN ARKANSAS TONIGHT. COLD TEMPERATURES AT
THE SURFACE CONTINUE TO SLIDE TO THE SOUTHEAST AND WILL BE THROUGH
THE REGION BY SUNSET. FORECAST SOUNDINGS FROM THE RUC/GFS/NAM ARE
ALL INDICATING TEMPERATURES CONDUCIVE TO SNOW AFTER 00Z-02Z. PORTIONS
OF SOUTH CENTRAL MISSOURI MAY SEE SOME ACCUMULATING ICE AS THIS
AREA WILL TRANSITION TO SNOW LATE TONIGHT. THIS IS INDICATED WELL
BY THE GFS AND WRF. ONE CAUTION IS THAT THE WRF IS INDICATING MUCH
HIGHER SNOWFALL AMOUNTS AS COMPARED TO THE ECMWF AND GFS. THE WRF
DEVELOPS A DECENT TROWAL OVER THE OZARKS WITH THE LOW DEEPENING
AND MOVING ON A MORE NORTHERLY TRACK. HAVING A HARD TIME FINDING A
REASON THE LOW WOULD TRACK NORTH WITH THE GFS AND ECMWF SHOWING A
MORE REASONABLE EAST TO NORTHEAST TRACK.

UNDERSTANDING THIS...HAVE STILL BUMPED TOTAL SNOWFALL AMOUNTS UP
A TOUCH AND INTRODUCED ISOLATED HIGHER AMOUNTS IN THE SOUTH EASTERN
HALF OF THE AREA. STRONG UPPER DIVERGENCE ASSOCIATED WITH THE
300 MB JET AND STRENGTHENING 850-700 FRONTOGENESIS ALONG AN AREA OF
STRONG WARM AIR ADVECTION OVER SOUTH CENTRAL MISSOURI INDICATES
THAT A HEAVY BAND OF SNOW WILL DEVELOP ACROSS SOUTHERN MISSOURI.
OVERALL SNOW AMOUNTS ALONG AND SOUTH OF I-44 TO BE FROM 5 TO 9
INCHES. IF A HEAVIER BAND DOES DEVELOP IT WOULD BE ALONG AND JUST
SOUTH OF I-44. THIS IS WHERE ANY HEAVIER AMOUNTS WOULD FALL. AS
THE SYSTEM MOVES EAST OF THE AREA TUESDAY AFTERNOON...THE SNOW
WILL TAPER OFF FROM WEST TO EAST.

HATCH

LONG TERM (WEDNESDAY THROUGH SUNDAY)...
THE REGION WILL REMAIN UNDER THE INFLUENCE OF A NORTHWESTERLY FLOW
ALOFT THROUGH THE WEEK AS THE MEAN UPPER RIDGE POSITION REMAINS
ENTRENCHED OUT WEST. A SERIES OF SHORTWAVES AND ASSOCIATED COLD
FRONTS WILL RIDE DOWN THIS FLOW BRINGING REINFORCING SHOTS OF
CANADIAN AIR THROUGH THE WEEK. ONE SUCH FRONT WILL ARRIVE WEDNESDAY
AFTERNOON WITH ANOTHER STRONGER FRONTAL PASSAGE ON FRIDAY.
MOISTURE WILL BE LIMITED WITH THESE SYSTEMS BUT SOME LIGHT SNOW OR
FLURRIES CANNOT BE RULED OUT ESPECIALLY WITH THE SYSTEM ON FRIDAY.

TEMPERATURES WILL REMAIN BELOW NORMAL INTO THE WEEKEND. A FRESH
SNOW PACK WILL FURTHER SUPPORT COLDER TEMPERATURES THE NEXT COUPLE
OF DAYS AND WENT BELOW MODEL GUIDANCE.

FOSTER

&&

.AVIATION...

FOR THE 06Z KSGF/KJLN TAFS...THE SECOND ROUND OF PRECIPITATION IS
STARTING TO MOVE INTO THE AREA. HAVE GOTTEN REPORTS OF A SLEET AND
SNOW SOUTH AND EAST OF SPRINGFIELD OVER THE LAST HOUR. HAVE
INCLUDE A TEMPO GROUP FOR A SNOW SLEET MIX AT THE KSGF TAF SITE
FOR THE FIRST COUPLE HOURS OF THE TAF PERIOD.

THE MAIN STORM SYSTEM STILL REMAINS OVER NORTHERN TEXAS AND WILL
KICK OFF TO EAST AND NORTH OVERNIGHT. A NARROW AND HEAVY SNOW BAND
WILL LIKELY SET UP NORTH OF THIS UPPER LEVEL LOW. STILL THINKING
THAT THE SPRINGFIELD TERMINAL WILL BE ON THE NORTHERN AND WESTERN
FRINGES OF THIS BAND OF SNOW AS IT MOVES ACROSS THE AREA. IFR
CONDITIONS CAN BE EXPECTED IN THIS BAND THAT SHOULD MOVE INTO THE
AREA AROUND 8Z AND MOVE OUT TUESDAY MORNING. THE JOPLIN TERMINAL
SHOULD REMAIN JUST TO THE NORTH OF THE BAND...BUT CANNOT RULE OUT
A PERIODS OF LIGHT SNOW HERE. THEREFORE...HAVE INCLUDED A TEMPO
GROUP FOR SNOW AT THE KJLN TAF SITE THROUGH 11Z.

WISE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR MOZ058-070-071-
     081>083-090>092-095>098-101>106.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR MOZ056-057-
     068-069-077>080-088-089-093-094.

KS...WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR KSZ101.

&&
Hazardous weather outlook, Mar 3, 8:03 PM CST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
803 PM CST MON MAR 3 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050215-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
803 PM CST MON MAR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  MODERATE TO HEAVY SNOW WILL DEVELOP TONIGHT WITH ACCUMULATIONS
  OF FOUR TO EIGHT INCHES ALONG AND EAST OF A LINE FROM FROM
  CASSVILLE...TO SPRINGFIELD...TO OSAGE BEACH. LOCALLY HEAVIER
  ACCUMULATIONS UP TO 10 INCHES WILL BE POSSIBLE. AREAS WEST OF
  THIS LINE CAN EXPECT A DUSTING TO THREE INCHES OF SNOWFALL.

  FLOODING WILL CONTINUE ACROSS PORTIONS OF THE OUTLOOK AREA...DUE
  TO THE EXCESSIVE RAINFALL THAT WAS RECEIVED OVERNIGHT AND TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  DUE TO EXCESSIVE RAINFALL...FLOODING WILL LIKELY CONTINUE INTO
  TUESDAY AND WEDNESDAY. PERIODS OF SNOW WILL ALSO CONTINUE INTO
  TUESDAY MORNING BEFORE ENDING TUESDAY AFTERNOON.

  MINOR SNOW ACCUMULATIONS WILL BE POSSIBLE THURSDAY AND THURSDAY
  NIGHT AS ANOTHER DISTURBANCE PASSES OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WISE/FOSTER

In the hours before

Local storm report, Mar 3, 8:26 PM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
826 PM CST MON MAR 03 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0825 PM     FLOOD            4 E LANTON              36.52N  91.73W
03/03/2008                   HOWELL             MO   DEPT OF HIGHWAYS

            MODOT REPORTS STATE ROUTE 142 CLOSED DUE TO FLOODING AT
            THE MYATT CREEK EAST OF LANTON.

&&

ANGLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 heavy snow. Local standard time, as filed.

Heavy Snow, Barry

When
March 4, 2:00 AM CST to 7:00 AM CST
Where
Barry forecast zone
Reported by
Law Enforcement
Coordinates
36.710, -93.829 (the zone’s center; the record gives no point)

Heavy snow accumulations of 4 to 7 inches fell within a 20 mile wide band across the county. Snowfall rates approached 1 inch per hour at the height of the event resulting in a rapid deterioration of road conditions.

Heavy Snow, Stone

When
March 4, 2:00 AM CST to 7:00 AM CST
Where
Stone forecast zone
Reported by
Law Enforcement
Coordinates
36.747, -93.456 (the zone’s center; the record gives no point)

Heavy snow accumulations of 4 to 7 inches fell across the northern portion of the county. Snowfall rates approached 1 inch per hour at the height of the event resulting in a rapid deterioration of road conditions.

Heavy Snow, Dallas

When
March 4, 2:00 AM CST to 7:00 AM CST
Where
Dallas forecast zone
Reported by
Law Enforcement
Coordinates
37.680, -93.024 (the zone’s center; the record gives no point)

Heavy snow accumulations of 4 to 8 inches fell within a 25 mile wide band across the county. Snowfall rates approached 2 inches per hour at the height of the event resulting in whiteout conditions and a rapid deterioration of road conditions.

Heavy Snow, Laclede

When
March 4, 2:00 AM CST to 8:00 AM CST
Where
Laclede forecast zone
Reported by
Law Enforcement
Coordinates
37.658, -92.590 (the zone’s center; the record gives no point)

Heavy snow accumulations of 4 to 7 inches fell within a 20 mile wide band across the southeast portion of the county. Snowfall rates approached 1 inch per hour at the height of the event resulting in whiteout conditions and a rapid deterioration of road conditions.

Heavy Snow, Greene

When
March 4, 2:00 AM CST to 7:00 AM CST
Where
Greene forecast zone
Reported by
Law Enforcement
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

Heavy snow accumulations of 4 to 8 inches fell within a 25 mile wide band across the county. Snowfall rates approached 2 inches per hour at the height of the event resulting in near whiteout conditions and a rapid deterioration of road conditions.

Heavy Snow, Christian

When
March 4, 2:00 AM CST to 7:00 AM CST
Where
Christian forecast zone
Reported by
Law Enforcement
Coordinates
36.970, -93.189 (the zone’s center; the record gives no point)

Heavy snow accumulations of 4 to 7 inches fell within a 20 mile wide band across the western portion of the county. Snowfall rates approached 1 inch per hour at the height of the event resulting in a rapid deterioration of road conditions.

Heavy Snow, Camden

When
March 4, 3:00 AM CST to 8:00 AM CST
Where
Camden forecast zone
Reported by
Law Enforcement
Coordinates
38.027, -92.766 (the zone’s center; the record gives no point)

Heavy snow accumulations of 4 to 7 inches fell within a 20 mile wide band across the southeast portion of the county. Snowfall rates approached 1 inch per hour at the height of the event resulting in a rapid deterioration of road conditions.

Heavy Snow, Dent

When
March 4, 6:00 AM CST to 12:00 PM CST
Where
Dent forecast zone
Reported by
Law Enforcement
Coordinates
37.607, -91.508 (the zone’s center; the record gives no point)

Heavy snow accumulations of 4 to 7 inches fell across the county. Snowfall rates approached 1 inch per hour at the height of the event resulting in a rapid deterioration of road conditions.

Heavy Snow, Shannon

When
March 4, 6:00 AM CST to 1:00 PM CST
Where
Shannon forecast zone
Reported by
Law Enforcement
Coordinates
37.157, -91.400 (the zone’s center; the record gives no point)

Heavy snow accumulations of 4 to 8 inches fell across the county. Snowfall rates approached 1 inch per hour at the height of the event resulting in a rapid deterioration of road conditions.

Heavy Snow, Texas

When
March 4, 6:00 AM CST to 12:00 PM CST
Where
Texas forecast zone
Reported by
Law Enforcement
Coordinates
37.317, -91.965 (the zone’s center; the record gives no point)

Heavy snow accumulations of 4 to 7 inches fell across much of the county. Snowfall rates approached 1 inch per hour at the height of the event resulting in a rapid deterioration of road conditions.

Heavy Snow, Ozark

When
March 4, 6:00 AM CST to 12:00 PM CST
Where
Ozark forecast zone
Reported by
Law Enforcement
Coordinates
36.649, -92.445 (the zone’s center; the record gives no point)

Heavy snow accumulations of 4 to 7 inches fell across the eastern portion of the county. Snowfall rates approached 1 inch per hour at the height of the event resulting in a rapid deterioration of road conditions.

Heavy Snow, Douglas

When
March 4, 6:00 AM CST to 12:00 PM CST
Where
Douglas forecast zone
Reported by
Law Enforcement
Coordinates
36.933, -92.499 (the zone’s center; the record gives no point)

Heavy snow accumulations of 4 to 7 inches fell across the eastern portion of the county. Snowfall rates approached 1 inch per hour at the height of the event resulting in a rapid deterioration of road conditions.

Heavy Snow, Oregon

When
March 4, 6:00 AM CST to 12:00 PM CST
Where
Oregon forecast zone
Reported by
Law Enforcement
Coordinates
36.687, -91.403 (the zone’s center; the record gives no point)

Heavy snow accumulations of 4 to 7 inches fell across the county. Snowfall rates approached 1 inch per hour at the height of the event resulting in a rapid deterioration of road conditions.

Heavy Snow, Howell

When
March 4, 6:00 AM CST to 12:00 PM CST
Where
Howell forecast zone
Reported by
Law Enforcement
Coordinates
36.774, -91.886 (the zone’s center; the record gives no point)

Heavy snow accumulations of 4 to 7 inches fell across the county. Snowfall rates approached 1 inch per hour at the height of the event resulting in a rapid deterioration of road conditions.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87242, 87243, 87244, 87245, 87261, 87262, 87246, 87250, 87251, 87252, 87255, 87256, 87257, 87259.